MAUDE Adverse Event Report: STRYKER GMBH LONG NAIL KIT R1.5, TI, LEFT GAMMA3 Ø13X400MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER GMBH LONG NAIL KIT R1.5, TI, LEFT GAMMA3 Ø13X400MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 35253400S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 11/25/2024
Type of Reportable Event Serious Injury
Event or Problem Description
As reported: "gamma nail broke at lag screw junction".Additional information received: patient underwent revision surgery (b)(6) 2024, exchanged broken nail with smith & nephew 13x400mm interstrain nail.
 
Additional Manufacturer Narrative
Upon completion of the investigation, additional information will be provided in a supplemental report.
 
Additional Manufacturer Narrative
Correction - please refer to d1 product long description, d4 (catalog, lot,).The reported event could be confirmed, since the nail is broken apart as described in the event description.The device inspection revealed the following: the returned nail is broken apart at the lag screw hole.During the microscopic inspection the typical characteristics of a fatigue fracture could be identified on both fracture faces.There is a fatigue zone with a smooth surface and progression lines on almost the whole fracture face which ends in a rougher instantaneous zone, where the nail finally broke apart.There is a strong deformation at the fracture initiation point visible, but in retrospective it cannot be defined if this damage occurred during reaming or after the breakage by a strong contact with the lag screw.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.The complaint was forwarded to medical affairs for review with following result: within 6 weeks of implantation there is a significant back-out of one of the distal screws.This back-out could be an indication for movement within the construct.This is also indicated by the subsequent breakage of the migrated locking screw, as it seems that the screw was pushed downwards after the back-out, which did lead to high shear forces and finally the failure of the screw.The back-out of the screw, where the screw is clearly no longer in the second cortex, has affected the stability of the construct even more.More movement in the construct will also affect the proximal side, the lag screw-nail interface.Since there is insufficient stability the loads on the interface became a problem, which did lead to the nail breakage.No product related issue could be detected.The implants could finally not resist the applied force which finally led to the material overload fatigue failure.Based on the provided information, the root cause of the reported event is multi-factorial: the location of the fracture and the technical aspects of the surgical procedure contributed to the event.Furthermore, patient activity levels post-op may also have contributed to an inadequate load distribution, and therefore the breakage of the implants.If more information is provided, the case will be reassessed.
 
Event or Problem Description
As reported: "gamma nail broke at lag screw junction".Additional information received: patient underwent revision surgery (b)(6) 2024, exchanged broken nail with smith & nephew 13x400mm intertan nail.

Brand Name
LONG NAIL KIT R1.5, TI, LEFT GAMMA3 Ø13X400MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key20972613
Report Number0009610622-2024-00961
Device Sequence Number8602284
Product Code HSB
UDI-Device Identifier04546540409935
UDI-Public(01)04546540409935(17)281231(10)K19907F
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K200869
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/13/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number35253400S
Device Lot NumberK19907F
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/25/2024
Supplement Date Received by Manufacturer02/18/2025
Initial Report FDA Received Date12/18/2024
Supplement Report FDA Received Date03/13/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/24/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale
Patient Weight63 KG